After a melanoma tumor was found in my brain on March 9, 2017, and removed by a Neurosurgeon, I met with my Oncologist to plan for post-operation treatment. I was expecting a recommendation of recently developed immunotherapy treatments.
Instead my Oncologist said, “I’ve taken the liberty to consult with a Radiation Oncologist. We reviewed pre and post-surgery MRIs and he says that he can treat the tissue around the tumor with radiation to lessen the risk that a tumor will regrow at that site … Would you like to go ahead and make an appointment to talk to him?”
While I knew that brain metastasis is a common feature of advanced melanoma, I did not know that a seizure is the most frequent first symptom of melanoma brain metastasis, more frequent than headache.
This was the first seizure of my life. None of those present could tell whether my first seizure was a stroke, so 911 was called, an ambulance arrived, and delivered me to the nearest emergency room. A CT scan soon revealed a mass in my right frontal cortex, the probable cause of the seizure.
I am thinking about you this morning while drinking my first cup of coffee. I awakened with a start in my recliner, and rushed to the bathroom almost tripping over my wool blanket and quilt in the process. My bladder and my headache were about equally motivating and providence smiled as I did not fall, did not crack open my wounded noggin, did not have a bathroom accident. Eddy heard me lurching about and said “how are you doing?”
This week has been that way, wierd, the combination of brain surgery and compounds to promote healing and dissuade pain produces an altered lifestyle — interesting, but more challenging than normal. Last night I had some side effects of the mental kind, when I had the bathroom urge, but not the capacity to awaken clearly. In my fog, I fixated on the idea that I was trapped in a giant conspiracy to control and exploit old people, rendering us cold and powerless. I was trying to work out the details of this “system” of exploitation in my mind before it was too late, knowing that I could not resist this network of terror much longer. This was not going well, but safe on the toilet, I began sighing and ohming with each breath, quietly then louder. Gradually I remembered reading that suicide ideation and suicide attempts are a one-per cent side-effect of the gabapentin that I’m taking. Fixating on a potentially destructive thought was frightening and I wondered about how long it will take to let it go.
That memory question led to a good idea: “I should ask Eddy for a nice 2-am walk — since I promised not to roam without her.” She was amenable and round-and-round the kitchen, hallway, living room, dining room, office circuit we went, padding along in our stocking feet murmuring to each other about this and that, quietly to avoid waking our beloved downstairs neighbors.
Early-hour sanity walks on the floor were a prominent feature of our week-long stay at Oregon Health and Sciences and it’s nurturing to be able to continue them in a drastically shortnened form here at home.
As I think of you living at home alone, with the challenges of old age this morning, I remain in awe of your remarkable ability to succeed in self-care and community service in your present position of citizen of the show-me state.
I arrived to the care of anesthiology after four days of waiting, imaging and fact-finding. Another hour of waiting and the tempo suddenly shifted. A gurney ride ended in a cluttered room with four attendants and machines all around. All four people went to work on different areas of my body, inserting catheters and attaching electrodes. A soothing woman gave me an oxygen mask, with cool odorless air. She rubbed my chest and shoulders while speaking in a hypnotic voice, “Breathe deeply Breathe”. I felt no trace of fear as another said, I am giving you anesthetic now and the effect was immediate.
On Saturday March 4, Eddy and I visited our local Fedex store to work on printing marketing materials for the American Association of Pastoral Counselors. Seated at a computer station, I noticed a sudden sensation of losing eye focus, my head began moving side to side, my breathing changed to a rapid snort, the left side of my face began to sag and my mouth began to druel. I thought, “If I don’t get control of myself, people will soon notice me losing it here.”
About that time Eddy said, “Are you alright? Do you need to lie down? What can I do to help you? What do you need?”
I thought to myself, “this is either a stroke or the effect of a brain tumor. I surely do hope this isn’t fatal. I must tell others to call for help and get me to an emergency room as quickly as possible.” I was having a practical clear thought, complete with appropriate words, but no ability to speak. I was able to reach out my right hand, grasp a pen and scrawl “S T R O K E?” on a sheet of paper.
Recently two friends with advanced cancer have needed further treatment, because their first-line treatment with Interleukin 2 was no longer stopping the growth of cancer. I am following their progress intently because I could suddenly be in a similar situation following any of my future six-month “routine scans”.
Patients with melanoma or renal cell cancer are fortunate in that new treatments have become available in the past few years, treatments that are often helpful and sometimes curative. All of the new treatments are based on stimulating the body’s natural immune system to find and attack cancer cells. Immune treatments are unlike older treatments using radiation or chemotherapy which poison all body cells, including cancer cells.
Ipilumumab (Yervoy), Pembroluzimab (Keytruda) and Nivolumab (Opdivo) are examples of recently approved immune-stimulating compounds which often help advanced melanoma and renal cell cancer patients. These compounds are usually administered intravenously at an infusion center, alone or in combination, at two or three week intervals.
The body’s immune system is a powerful force in maintaining health. It can also be a dangerous, deadly force when unleashed. The long list of potential serious side-effects extends even to organ damage, which can develop rapidly – leading to a serious health emergency. A recent article in the New York Times discusses how health care professionals can be caught off-guard when serious side effects develop. Another article reveals that sometimes immune therapy can damage the heart.
Not long ago, a dear friend from my years at Oregon State University was given pembro as part of a research trial for her cancer. After her first couple doses, she suddenly lapsed into a diabetic coma. Under the care of her cancer team, it was found that her immune system had attacked and destroyed her pancreas. She was suddenly and profoundly a type 1 diabetic. Pembro was withdrawn to avoid further organ damage and sadly, her cancer progressed and she died a few months later.
Despite the danger, if I need further treatment with newer immune boosting drugs, I will proceed. I will stay close to the most experienced immune treatment team available and move forward with caution, hoping to be among those that are helped.